Articles  |   June 2017
ACE Question
Article Information
Education / CPD / Articles
Articles   |   June 2017
ACE Question
ASA Monitor 06 2017, Vol.81, 51.
ASA Monitor 06 2017, Vol.81, 51.
Which of the following local anesthetics is most likely to be the cause of an immunoglobulin E-mediated hypersensitivity reaction?
Immunoglobulin E (IgE)-mediated allergic reactions to local anesthetics are uncommon. Studies have documented that fewer than 1 percent of all patients referred for evaluation of local anesthetic allergy test positive by skin testing or other methods of evaluation. Local anesthetic allergy is more likely to be caused by ester than by amide local anesthetic agents.
Ester local anesthetics (e.g., procaine, tetracaine, chloro-procaine) are derivatives of para-aminobenzoic acid (PABA), a substance known to be allergenic. It is believed that an allergic response to these agents is most likely the result of cross-sensitivity with sulfonamides.
First Page Preview
First page PDF preview
First page PDF preview ×
View Large
0 Comments
Submit a Comment
Submit A Comment

Contributors must reveal any conflict of interest. Comments are moderated.

Name
Affiliation & Institution
I have a potential conflict of interest
Comment Title
Comment


This feature is available to Subscribers Only
ASA Member Login or Create an Account ×